Browse

You are looking at 1 - 4 of 4 items for :

Clear All
Open access

Danielle R Bullock, Bradley S Miller, H Brent Clark and Patricia M Hobday

Summary

IgG4-related hypophysitis is an important diagnostic consideration in patients with a pituitary mass or pituitary dysfunction and can initially present with headaches, visual field deficits and/or endocrine dysfunction. Isolated IgG4-related pituitary disease is rare, with most cases of IgG4-related disease involving additional organ systems. We report the case of a teenage female patient with isolated IgG4-related hypophysitis, diagnosed after initially presenting with headaches. Our patient had no presenting endocrinologic abnormalities. She was treated with surgical resection, prednisolone and rituximab with no further progression of disease and sustained normal endocrine function. This case, the youngest described patient with isolated IgG4-related hypophysitis and uniquely lacking endocrinologic abnormalities, adds to the limited reports of isolated pituitary disease. The use of rituximab for isolated pituitary disease has never been described. While IgG4-related hypophysitis has been increasingly recognized, substantial evidence concerning the appropriate treatment and follow-up of these patients is largely lacking.

Learning points:

  • IgG4-related hypophysitis most often occurs in the setting of additional organ involvement but can be an isolated finding. This diagnosis should therefore be considered in a patient presenting with pituitary abnormalities.

  • Most patients with IgG4-related hypophysitis will have abnormal pituitary function, but normal functioning does not exclude this diagnosis.

  • Corticosteroids have been the mainstay of therapy for IgG4-related disease, with other immunosuppressive regimens being reserved for refractory cases. Further research is needed to understand the effectiveness of corticosteroid-sparing regimens and whether there is utility in using these agents as first-line therapies.

Open access

Bidhya Timilsina, Niranjan Tachamo, Prem Raj Parajuli and Ilan Gabriely

Summary

A 74-year-old woman presented with progressive lethargy, confusion, poor appetite and abdominal pain. She was found to have non-PTH-mediated severe hypercalcemia with renal failure and metabolic alkalosis. Extensive workup for hypercalcemia to rule out alternate etiology was unrevealing. Upon further questioning, she was taking excess calcium carbonate (Tums) for her worsening heartburn. She was diagnosed with milk-alkali syndrome (MAS). Her hypercalcemia and alkalosis recovered completely with aggressive hydration along with improvement in her renal function. High index of suspicion should be maintained and history of drug and supplements, especially calcium ingestion, should be routinely asked in patients presenting with hypercalcemia to timely diagnose MAS and prevent unnecessary tests and treatments.

Learning points:

  • Suspect milk-alkali syndrome in patients with hypercalcemia, metabolic alkalosis and renal failure, especially in context of ingestion of excess calcium-containing supplements.

  • Careful history of over-the-counter medications, supplements and diet is crucial to diagnose milk-alkali syndrome.

  • Milk-alkali syndrome may cause severe hypercalcemia in up to 25–30% of cases.

Open access

Katia Regina Marchetti, Maria Adelaide Albergaria Pereira, Arnaldo Lichtenstein and Edison Ferreira Paiva

Summary

Adrenacarcinomas are rare, and hypoglycemic syndrome resulting from the secretion of insulin-like growth factor II (IGF-II) by these tumors have been described infrequently. This study describes the case of a young woman with severe persistent hypoglycemia and a large adrenal tumor and discusses the physiopathological mechanisms involved in hypoglycemia. The case is described as a 21-year-old woman who presented with 8 months of general symptoms and, in the preceding 3 months, with episodes of mental confusion and visual blurring secondary to hypoglycemia. A functional assessment of the adrenal cortex revealed ACTH-independent hypercortisolism and hyperandrogenism. Hypoglycemia, hypoinsulinemia, low C-peptide and no ketones were also detected. An evaluation of the GH–IGF axis revealed GH blockade (0.03; reference: up to 4.4 ng/mL), greatly reduced IGF-I levels (9.0 ng/mL; reference: 180–780 ng/mL), slightly reduced IGF-II levels (197 ng/mL; reference: 267–616 ng/mL) and an elevated IGF-II/IGF-I ratio (21.9; reference: ~3). CT scan revealed a large expansive mass in the right adrenal gland and pulmonary and liver metastases. During hospitalization, the patient experienced frequent difficult-to-control hypoglycemia and hypokalemia episodes. Octreotide was ineffective in controlling hypoglycemia. Due to unresectability, chemotherapy was tried, but after 3 months, the patient’s condition worsened and progressed to death. In conclusion, our patient presented with a functional adrenal cortical carcinoma, with hyperandrogenism associated with hypoinsulinemic hypoglycemia and blockage of the GH–IGF-I axis. Patient’s data suggested a diagnosis of hypoglycemia induced by an IGF-II or a large IGF-II-producing tumor (low levels of GH, greatly decreased IGF-I, slightly decreased IGF-II and an elevated IGF-II/IGF-I ratio).

Learning points:

  • Hypoglycemyndrome resulting from the secretion of insulin-like growth factor II (IGF-II) by adrenal tumors is a rare condition.

  • Hypoinsulinemic hypoglycemia associated with hyperandrogenism and blockage of the GH–IGF-I axis suggests hypoglycemia induced by an IGF-II or a large IGF-II-producing tumor.

  • Hypoglycemia in cases of NICTH should be treated with glucocorticoids, glucagon, somatostatin analogs and hGH.

Open access

Ling Zhu, Sueziani Binte Zainudin, Manish Kaushik, Li Yan Khor and Chiaw Ling Chng

Summary

Type II amiodarone-induced thyrotoxicosis (AIT) is an uncommon cause of thyroid storm. Due to the rarity of the condition, little is known about the role of plasma exchange in the treatment of severe AIT. A 56-year-old male presented with thyroid storm 2months following cessation of amiodarone. Despite conventional treatment, his condition deteriorated. He underwent two cycles of plasma exchange, which successfully controlled the severe hyperthyroidism. The thyroid hormone levels continued to fall up to 10h following plasma exchange. He subsequently underwent emergency total thyroidectomy and the histology of thyroid gland confirmed type II AIT. Management of thyroid storm secondary to type II AIT can be challenging as patients may not respond to conventional treatments, and thyroid storm may be more harmful in AIT patients owing to the underlying cardiac disease. If used appropriately, plasma exchange can effectively reduce circulating hormones, to allow stabilisation of patients in preparation for emergency thyroidectomy.

Learning points

  • Type II AIT is an uncommon cause of thyroid storm and may not respond well to conventional thyroid storm treatment.

  • Prompt diagnosis and therapy are important, as patients may deteriorate rapidly.

  • Plasma exchange can be used as an effective bridging therapy to emergency thyroidectomy.

  • This case shows that in type II AIT, each cycle of plasma exchange can potentially lower free triiodothyronine levels for 10h.

  • Important factors to consider when planning plasma exchange as a treatment for thyroid storm include timing of each session, type of exchange fluid to be used and timing of surgery.